Get your full text copy in PDF
Ali Elbeddini, Naushin Hooda, Mohamed Gazarin, Penny Webster, Jackie McMillan
(Clinical Pharmacy Department, Winchester District Memorial Hospital, Winchester, ON, Canada)
Am J Case Rep 2020; 21:e924058
Irinotecan, a topoisomerase I inhibitor, is a cytotoxic chemotherapeutic agent used to treat multiple malignancies, including those of colorectal, pancreatic, cervical, esophageal, gastric, and lung origin. Dysarthria, a state of difficult or unclear articulation of speech, has been reported as a rare side effect of irinotecan through multiple case reports and case series, but with limited published data aimed at understanding the underlying mechanism and effective management strategies.
CASE REPORT: We describe herein 3 cases of patients with pancreatic malignancy who experienced dysarthria while being treated with a chemotherapy regimen containing irinotecan at an ambulatory outpatient satellite chemotherapy site. All patients described received first-line FOLFIRINOX for pancreatic cancer and experienced dysarthria during their first infusion of irinotecan. In all cases, dysarthria was observed as a transient adverse drug reaction within the first 10 to 70 min of irinotecan infusion, which resolved rapidly upon pausing infusion without any long-term sequalae.
All patients remained conscious and alert; physical and neurological examinations at dysarthria onset revealed no abnormalities. Some patients experienced distal extremity paresthesia, a known manifestation of oxaliplatin-induced acute neurotoxicity, and diaphoresis and nausea. Increased infusion time effectively prevented dysarthria during subsequent infusions.
CONCLUSIONS: Oncologists, pharmacists, nurses, and other care team members should be aware that irinotecan-associated dysarthria is a rare, mild, and self-limiting phenomenon to avoid inadvertently altering or withholding therapy. We suggest extending irinotecan infusion time, as opposed to dose reduction or treatment discontinuation, as a practical clinical management strategy for patients who develop recurrent dysarthria secondary to irinotecan infusion.